Pennsylvania, 2025Strong Wind in Pennsylvania, March 1, 2025
March 1, 2025 · NWS CTP · 1 event in 1 county or zone
A strong cold front stationed over western Pennsylvania during the early morning hours began moving eastward through the morning hours, exiting central Pennsylvania by the early afternoon hours. Strong wind gusts, generally observed to be between 35 to 45 mph occurred along the cold frontal passage, knocking down multiple trees in York County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front stationed over western Pennsylvania during the early morning hours began moving eastward through the morning hours, exiting central Pennsylvania by the early afternoon hours. Strong wind gusts, generally observed to be between 35 to 45 mph occurred along the cold frontal passage, knocking down multiple trees in York County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 1, 8:51 AM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Mar 1, 8:51 AM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service State College PA
851 AM EST Sat Mar 1 2025
.SYNOPSIS...
*March coming in like a lion as strong cold front brings gusty
winds, tumbling daytime temperatures, and snow showers
*Brisk and cold for the remainder of the weekend; minimum wind
chills between 10 above and 10 below zero tonight-AM Sunday
*Spring-like warming trend precedes rain into next Wednesday
followed by another cool down for late week
&&
.NEAR TERM /THROUGH TONIGHT/...
Sfc cold front blasting through central PA here at mid morning.
High temps have been reached across the central mountains, with
temps tumbling from the 40s back through the 30s immediately
behind the FROPA. Most southeast PA areas will see their highs
before 18z as the front flies eastward.
Strong cold advection in gusty post-frontal NW flow will bring
lake effect and orographically enhanced snow showers to the
Allegheny Plateau region through the afternoon with steepening
lapse rates supporting at least some potential for a few locally
heavy bands. The SNSQ parameter peak values appear to coincide
with or just lag behind the arctic cold front. Snow showers
continue this evening into tonight with hires models showing
strong signal for multiple bands extending well inland to the
southeast of Lake Erie with Huron connection. Snow amounts by
12Z Sunday range from C-1" fcst over the higher elevations
across the northern and western Alleghenies to locally 1-2" of
fluffy snow possible in the perennial LES snowbelts in the NW
mtns and summits/ski resorts on the Laurel Mtn ridgetops in
Somerset County.
Gusty winds 30-45 mph will also increase in the wake of the
CFROPA driven by deep BL mixing (via strong llvl CAA) and 3hr
sfc pressure rises between 3-6mb.
Max-min temp deltas are an impressive 20-30 degree swing over a
12-18hr time window. Low temps tonight will range from 10-20F or
5 to 10 degrees below the historical average. Winds will begin
to trend lower tonight, but remain brisk and produce chills
between 10 above and 10 below zero. A cold wx advisory is not
expected at this time with bulk of lowest/coldest wind chills
in the 0 to -5F bin.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Not as windy on Sunday - but the first weekend of March will
end rather cold with most locations recording max temps at or
below the freezing mark (mid 30s in the lower Susquehanna
Valley). Low clouds will likely be stubborn across the
Alleghenies with more sunshine found across the south central
and southeastern portions of the forecast area. Sunday night is
likely the one of the coldest nights until next winter with
plenty of downside risk (toward sfc dewpoints) and fcst lows in
the +single digits to mid teens.
A cold start as temps bottom early Monday morning and rebound
+5 to +12 degrees higher vs. Sunday. A milder return flow on the
backside of departing high pressure begins a spring-like warmup
into midweek with a series of higher lows starting Monday night
trending +6 to +16 degrees warmer vs. Sunday night.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Snow showers and flurries likely linger into Sunday morning
especially over the northern tier. Low clouds are also likely to
persist in the NW Alleghenies under the subsidence inversion.
Max temps in the 20-35F range will be 10 to 20 degrees below the
historical average for the start of March.
Diminishing wind and clearing underneath the sfc high will make
for a seasonably cold Sunday night/early Monday morning. We
maintained lower min temps across the far north to account for
efficient radiational cooling. Fcst lows in the single digits
to mid teens are about 10 degrees below climo.
Dry wx to start next week as high pressure slowing drifts to
the east. Expect Monday and most of Tuesday to remain dry.
Warmer weather for Tuesday, as the surface high moves off of
the Mid Atlantic Coast and a southerly flow ensues.
The next mild day looks to be Wednesday, as low pressure tracks
west of the area. This will push temperatures well above normal.
Widespread showers expected as well, thus high POPS.
Gusty northwest winds are expected late Wednesday/Wed night
into Thursday. The synoptic set up of an intensifying low
tracking north of PA would support wind gusts >40ts on Thursday.
Deep moisture within the deformation zone of the exiting low
will likely bring lingering light rain to mainly the Allegheny
Plateau Wed night, with change to snow showers Thursday as
colder air arrives.
After the departure of this quasi full-latitude trough over the
N. Atlantic and Canadian Maritimes on Friday, a developing split
flow will support the chance for a light wintry mix headed into
next weekend. As expected at this time range, the amount of
phasing between waves in both branches of the jet stream will
dictate the precip potential and type.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Mid morning update.
Strong cold front moving across the area this morning, with
a rapid drop in temperature.
Main change was to move things along a bit faster and add
in LLWS in for a few hours at sites that are not mixing
out yet, such as IPT and LNS.
Earlier forecast below.
VFR conditions prevail ahead of the cold frontal passage with
BFD recently outlining IFR conditions. Low-level moisture is
progged by the bulk of model guidance to increase at JST in the
next hour-two with modest agreement in at least MVFR ceilings
continuing well into the evening hours. Recent HREF
probabilities for visibilities dipping below 2SM (mainly due to
heavier snow showers) remains highest (~60-70%) at BFD; however,
GLAMP is not as keen on heavier snow showers brining IFR
conditions. JST also does light up with < 2SM visibilities;
however, trend has decreased thus have nixed mentions out of the
newest TAF package. Timeframe of most concern for BFD/JST
prevailing with IFR conditions will be 12Z-15Z when the most
favorable forcing (cold front overhead) and increased moisture
(surging PWATs) will be available. Restrictions at AOO/UNV will
remain very limited with a combination of GLAMP/RAP model
guidance outlining some potential for lower ceilings in the
12Z-14Z timeframe. VFR prevails elsewhere through the entire TAF
package with high (~80-90%) confidence at IPT/MDT/LNS.
Breezy winds are expected to continue throughout much of the
TAF period with moderate to high (~70-80%) confidence. Highest
probabilities of wind gusts exceeding 30kts remain in closest
proximity to JST/AOO as favorable mixing from 850mb will remain
possible, mainly during the afternoon (16-22Z Saturday)
timeframe.
Outlook...
Sun...Lingering SHSN N Early; otherwise, VFR.
Mon...Mainly VFR.
Tue...PM SHRA and restrictions poss.
Wed...Widespread Rain and sub VFR conditions.
&&
.FIRE WEATHER...
The passage of a strong cold front this morning will be
followed by gusty west to northwest winds (30-45 mph) and an
elevated risk of fire spread over the far southeastern part of
the forecast area. Below normal precipitation and moderate to
severe drought conditions have persisted over the last 2 months
and will perpetuate the fire spread risk.
Sfc dewpoints will fall off markedly in the afternoon Saturday
and combine with the gusty winds to help dry our 10 hour fuels
into the teens. Minimum relative humidity values are forecast in
the 30-35% range, but could go 5-10% lower depending on how
quickly temps warm and dewpoints fall around the timing of the
frontal passage. We issued a special wx statement highlighting
the elevated fire spread risk (particularly in Adams, York, and
Lancaster Counties) in coordination with DCNR/BOF fire partners.
&&
.CLIMATE...
The average temperature at Harrisburg for winter 2024-2025 was
31.1 degrees or -2.2 degrees below normal. It was the coldest
winter in the last 10 years and coldest since the 2014-2015
season.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...DeVoir/Steinbugl
NEAR TERM...DeVoir/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Lambert/Martin
AVIATION...Martin/NPB
FIRE WEATHER...Lambert/Steinbugl
CLIMATE...Steinbugl
Hazardous weather outlook, Mar 1, 3:59 AM EST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service State College PA
359 AM EST Sat Mar 1 2025
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063-020900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
359 AM EST Sat Mar 1 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ064>066-020900-
Adams-York-Lancaster-
359 AM EST Sat Mar 1 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Low humidity and windy conditions will result in an elevated risk of
wildfire spread this afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
MRS
In the hours before
Special weather statement, Mar 1, 7:50 AM EST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service State College PA
750 AM EST Sat Mar 1 2025
PAZ064>066-012200-
Adams-York-Lancaster-
750 AM EST Sat Mar 1 2025
...ELEVATED RISK OF FIRE SPREAD ACROSS PORTIONS OF SOUTH CENTRAL
PENNSYLVANIA THIS AFTERNOON...
Gusty west to northwest winds between 30 and 35 mph at times will
combine with sharply falling dewpoints and relative humidity this
afternoon to create an elevated potential for fire spread.
Minimum relative humidity values will be between 25 and 35
percent. These conditions could lead to rapid spread of any
fires that ignite, which could quickly become difficult to
control.
Outdoor burning is strongly discouraged. Refer to your state's
forest fire management agency for more information on burn
restrictions for your local area.
DeVoir
Special weather statement, Mar 1, 9:42 AM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service State College PA
942 AM EST Sat Mar 1 2025
PAZ004>006-010>012-017-018-024-033-011800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Somerset-
942 AM EST Sat Mar 1 2025
...LOCAL SLICK SPOTS POSSIBLE THROUGH MIDDAY AS TEMPERATURES
PLUNGE THROUGH THE 20S BEHIND STRONG COLD FRONT...
Gusty winds and plunging temperatures behind a strong cold front
will drop temperatures into and through the 20s over the
Alleghenies through midday. Strong northwest winds gusting over
35 mph will accelerate surface drying from frontal rain and snow
showers, but lack of chemicals on roadways after recent mild
temperatures and rainfall will create local slick spots due to the
rapid temperature drops over the Laurel Highlands and the West
Central, Northwest and North Central Mountains through midday.
DeVoir
Strong Wind, York
- When
- March 1, 11:00 AM EST to 2:00 PM EST
- Where
- York forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
Strong winds, estimated near 45 mph, throughout the late morning and early afternoon hours of March 1, 2025 knocked down multiple trees in York County.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, March 1, 20254 deaths · 8 injured · $301,000 · 3 events
- Drought in Texas, March 1 to 31, 202529 events
- Drought in South Dakota, March 1 to 31, 202519 events
- Drought in New Mexico, March 1 to 31, 202519 events
- Drought in North Dakota, March 1 to 31, 202515 events
- Drought in New Mexico, March 1 to 31, 202513 events
- Drought in Texas, March 1 to 31, 202512 events
- Drought in South Dakota, March 1 to 31, 202512 events
- Blizzard and Winter Weather in Michigan, March 1, 20259 events
- Drought in Arizona, March 1 to 31, 20257 events
- Drought in Texas, March 1 to 31, 20257 events
- Heavy Snow and High Wind in Nevada, March 1 to 3, 202555 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1231045.